My dog started having seizures a couple months ago, and it was determined it was idiopathic epilepsy and phenobarbital was prescribed. She did fantastic on it for a month and a half then started seizing again, and they have become more frequent the past few weeks. The vet increased her dosage by half tablet a couple weeks ago, but she still keeps having seizures (lasting about a minute or so) and lately, they've been accompanied by temporary blindness, disorientation, hiding in tight spaces and pacing. Just started potassium bromide yesterday, but it could take 3-4 months to get regulated in her system. No one can seem to explain how the phenobarb would work for a month and a half and then the seizures return. Has this ever happened where the meds seem to be working and then, suddenly, they're not effective? Please help! We both need some rest!
Retractable seizures are a very serious concern as you have discovered. When a dog seizures there is a risk of neurological damage due to a lack of sufficient oxygen going to the brain and blindness, other sensory losses can occur.
I am concerned that the phenobarbital never really worked that first 1-2 months but instead the epilepsy simply wasnt that severe yet. also when someone has a seizure, especialy the first one, the body essentially "uses up" the neuro-chemicals that caused the seizure and it takes time for those chemicals to elevate out of control again. Has the blood phenobarbital level been checked? Occasionally a vet will prescribe phenobarbital and follow the dosage instructions and not check the serum levels. It is very common, especially within the first 3-6 months to have to drastuically change the prescription levels as the dog's body becomes accustomed to the drug and metabolizes it quickly.
I would have your vet double check the blood phenobarbital levels and if everything looks fine then seeking a referral to a neurologist would be recommended. Epilepsy can attack any breed however shelties are known for being more susceptible to the more serious forms.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.